Alabama, 2003

Lightning Strike in Alabama, July 21, 2003

July 21, 2003 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 2:11 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 2:11 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH HAS PUT ME BEHIND SCHEDULE WITH THIS
DISCUSSION.  LINE OF SEVERE THUNDERSTORMS WILL CONTINUE SOUTHEAST
AND SPREAD ACROSS MOST OF NORTH ALABAMA THROUGH THE EVENING HOURS.
VERY LITTLE CONVECTION WEST OF TUPELO...SO LIKELY POPS WILL BE
CONFINED TO NORTHERN COUNTIES.   ALL CONVECTION SHOULD DIE DOWN
LATER THIS EVENING...AND EXPECT LITTLE ACTIVITY AFTER MIDNIGHT.
ANOTHER MCS LIKELY TO AFFECT AREA ON TUESDAY...WITH TIMING
PROBABLY SIMILAR TO TODAY.

MODELS IN AGREEMENT WITH BEST UPPER LIFT AND DYNAMICS MOVING ACROSS
CENTRAL ALABAMA TUESDAY NIGHT...AS COLD FRONT MOVES INTO NW
ALABAMA.  THERE WILL BE A THREAT OF SEVERE STORMS ANYTIME THROUGH
TUESDAY NIGHT...AS DYNAMICS VERY STRONG FOR THIS TIME OF YEAR.

UPPER TROF DIGS SOUTHWARD OVER THE EASTERN UNITED STATES WITH RAIN
PULLING OUT OF SOUTH ALABAMA WEDNESDAY MORNING.  MUCH DRIER AND
SLIGHTLY COOLER AIR WILL INFILTRATE THE AREA THURSDAY AND FRIDAY.
UPPER TROF EXITS ALABAMA FAIRLY QUICKLY AND SOUTHERLY FLOW RETURNS
TO THE AREA ON SATURDAY.  ANOTHER SHORT WAVE TROF WILL AFFECT AREA
BY LATE IN THE WEEKEND.

PRELIMINARY NUMBERS...

BHM 72 87 67 84 63 / 70 60 70 20
MGM 72 90 71 87 65 / 40 50 70 40

.BHM...NONE.

58/ROSE
Hazardous weather outlook, Jul 21, 12:00 PM CST, 4 hours 52 minutes before
ALZ011>015-017>050-212000-

HAZARDOUS WEATHER OUTLOOK ...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
LIVINGSTON TO CLANTON TO WEDOWEE.  IN ADDITION TO THE POTENTIAL
FOR SEVERE WEATHER ACROSS THE NORTHERN TWO THIRDS OF THE COUNTY
WARNING AREA...THE WET MICROBURST POTENTIAL ACROSS THIS AREA IS
ALSO IN THE HIGH CATEGORY.  THIS MEANS THERE IS A GREATER POTENTIAL
FOR STRONG PULSE TYPE STORMS THROUGH THE EVENING HOURS. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

THE WET MICROBURST POTENTIAL FOR THE REMAINING THIRD OF THE COUNTY
WARNING AREA IS MODERATE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TUESDAY AND TUESDAY NIGHT.  AN UNUSUALLY STRONG COLD FRONT WILL
APPROACH THE AREA ON TUESDAY.  NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF THE FRONT.  SOME OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON THROUGH TUESDAY NIGHT.

In the hours before

Special weather statement, Jul 21, 3:52 PM CST, 1 hour before
ALZ011>015-017>020-024-026-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
452 PM CDT MON JUL 21 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 788...

  MARION...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 788
WHICH IS IN EFFECT UNTIL 700 PM...

  BLOUNT...CALHOUN...CHEROKEE...ETOWAH...FAYETTE...
  JEFFERSON...LAMAR...ST CLAIR...WALKER...
Special weather statement, Jul 21, 4:29 PM CST, 23 minutes before
ALZ011>015-017>020-024-026-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
529 PM CDT MON JUL 21 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 788...

  FAYETTE...LAMAR...MARION...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 788
WHICH IS IN EFFECT UNTIL 700 PM...

  BLOUNT...CALHOUN...CHEROKEE...ETOWAH...JEFFERSON...
  ST CLAIR...
Special weather statement, Jul 21, 4:34 PM CST, 18 minutes before
ALZ011>015-017>020-024-026-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
534 PM CDT MON JUL 21 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 788...

  BLOUNT...FAYETTE...LAMAR...MARION...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 788
WHICH IS IN EFFECT UNTIL 700 PM...

  CALHOUN...CHEROKEE...ETOWAH...JEFFERSON...ST CLAIR...

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tuscaloosa

When
July 21, 4:52 PM CST
Where
Tuscaloosa County, Brookwood
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A lightning strike on or close to a house on Covered Bridge Road in Brookwood came in on electrical lines and injured an elderly woman. The woman was reportedly unplugging her television when the lightning strike occurred causing burns to her hand.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375715.